[Skip to Content]
[Skip to Content Landing]
Article
May 30, 1959

ANESTHETIC DANGERS IN HEREDITARY DISEASES

JAMA. 1959;170(5):564. doi:10.1001/jama.1959.03010050058011
Abstract

The article in this issue of The Journal (page 529) by Kritchman, Schwartz, and Papper has drawn attention to the dangers inherent in administering anesthetics to children with familial dysautonomia. Although this condition is relatively uncommon, affected children may require surgery for a variety of reasons. The most outstanding clinical manifestations of familial dysautonomia are related to abnormality of function of the autonomic nervous system. Kritchman and associates described a series of eight patients who received general anesthesia for 27 surgical procedures. Severe hypotension occurred as a complication of anesthesia six times, and cardiac arrest occurred in two patients, requiring open-chest cardiac massage and resuscitation. Bronchopneumonia and atelectasis were frequent postoperative complications. The instances of circulatory collapse were associated with the use of thiopental sodium or tribromoethanol (Avertin). These investigators recommended the use of local anesthesia or a volatile anesthetic agent if surgery is required in patients with famliial dysautonomia.

×